What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 21, 4:52 PM MST, 4 hours 8 minutes earlier. Its key messages:
- The latest surge of monsoonal moisture will raises flash flood potential across the region, especially for southeast Utah and portions of west-central Colorado tonight through Thursday evening with lesser chances Friday.
- Increased clouds and showers will cause temperatures to dip below seasonal norms through Saturday.
- Models suggested a drying trend beginning this weekend, resulting in more limited shower/thunderstorm coverage with the southern mountains favored early next week.
Area forecast discussion, Aug 21, 4:52 PM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
552 PM MDT Wed Aug 21 2024
.KEY MESSAGES...
- The latest surge of monsoonal moisture will raises flash flood
potential across the region, especially for southeast Utah and
portions of west-central Colorado tonight through Thursday
evening with lesser chances Friday.
- Increased clouds and showers will cause temperatures to dip
below seasonal norms through Saturday.
- Models suggested a drying trend beginning this weekend,
resulting in more limited shower/thunderstorm coverage with
the southern mountains favored early next week.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 350 PM MDT Wed Aug 21 2024
Moisture levels increased significantly over the past 24 hours
as a classic monsoon burst pattern developed, featuring high
pressure over the southern Plains and a trough over the West
Coast. The resultant southwesterlies have tapped into deep
subtropical moisture which caused PWAT levels to rise to 1.16"
according to GJT's 12Z/Wed sounding. Despite the increased
moisture, showers and thunderstorms were a bit slow in firing
due to some lower level CIN below 700 mb this morning, but by
midafternoon storms were firing off. Storms were moving right
along at 20 to 25 mph limiting the potential for flash flooding,
though some training has been observed so we'll have to monitor
radar rainfall rates and accumulations closely over the next
several hours.
Given high moisture levels and persistent divergence associated
with the subtropical jet, expect showers will continue tonight
with southeast Utah and west-central Colorado favored. Moisture
levels rise a bit further with portions of the forecast area
rising to around 140% of normal on Thursday according ensembles.
Lift associated with a shortwave in the southwesterly flow
aloft combined with persistent divergence enhances the risk for
training storms. This, combined with increased rain efficiency
raises the potential for excessive rainfall over susceptible
slot canyons and areas of steep, unstable terrain. However, have
some concerns that early dynamic forcing could yield a more
broad, stratiform rain event as clouds limit solar insolation
resulting in a less unstable environment. Despite concerns, in
coordination with neighboring offices, issued a Flood Watch for
flash flooding for southeast Utah and portions of west-central
Colorado from midnight tonight through midnight Thursday night.
Jet divergence dissipates over the area later Thursday night
while diurnal cooling allows the airmass to stabilize which will
cause showers to decrease and become more stratiform in nature.
However, with PWAT levels remaining above an 1" for much of the
forecast area, expect some shower activity will continue
through Friday morning.
Temperatures become markedly cooler on Thursday in response to
increased clouds and showers and highs are expected to fall to
between 5 and 10 degrees normal. Overnight lows, both tonight
and Thursday night, on the other hand, should hover from 3 to 5
degrees above normal.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 350 PM MDT Wed Aug 21 2024
Moisture remains elevated heading into Friday and looks to favor the
northern half of the forecast area. PWAT anomalies of 150-175% above
normal will be present throughout the morning hours, however
uncertainty remains for how quickly the higher mositure anomalies
stick around into Friday afternoon with the ECMWF ENS holding onto
higher PWAT anomalies while the GEFS is a bit faster to push them
northward into Wyoming. Regardless, PWATs will remain elevated into
Friday night. Scattered showers and storms will once again pose a
locally heavy rain threat and could be capable of producing gusty
outflow winds and small hail. The biggest change to the environment
on Friday will be the addition of modest deep-layer shear. It's not
entirely clear at this point how the shear will manifest itself, but
we will keep a watchful eye on it as Friday nears.
Heading into the weekend moisture values dip back towards seasonal
normals with the western half of the forecast area drying out faster
than locations closer to the Divide. Drier air and the proximity to
the right entrance region of an upper-level jet will result in
breezy conditions area wide, but especially in eastern Utah and
northwest Colorado. Despite the return of drier air, more wet
weather is expected with the additional synoptic support available
aloft. Precipitation chances become confined to the Divide on Sunday
before decreasing in coverage heading into the new work week. So the
main message of the extended forecast is continued wet weather into
the weekend with an uptick in winds on Saturday, then gradual drying
for the first half of next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 552 PM MDT Wed Aug 21 2024
Showers and thunderstorms will continue this evening with MVFR
at times and ILS breakpoints reached in heavier rain due to
thunderstorms. Gusty outflow winds and small hail could also
accompany storms. Some showers may continue into the overnight
with redevelopment of storms Thursday morning into the
afternoon as a disturbance moves through.
&&
.HYDROLOGY...
Issued at 350 PM MDT Wed Aug 21 2024
Classic monsoon burst pattern has evolved over the region with
a low pressure trough over the West and a high centered over
the southern Plains. Resultant southwest flow has carried
significant moisture over the region this afternoon and forecast
IVT will continue to bring above normal moisture to the region
through the night and into Thursday. According EC and GFS
ensembles, PWAT levels will rise to near 180% across portions
of southeast Utah and southwest Colorado later tonight through
midnight Friday. Meanwhile, models depicted a short wave moving
northeastward across southeast Utah and west-central Colorado
late tonight with divergence in the right entrance region of the
subtropical jet lingering over that area on Thursday. Given
high levels of atmospheric moisture and persistent lift over
those areas, believe training will occur which could have
significant negative impacts on susceptible slot canyons and
unstable steep terrain. Therefore, in coordination with
neighboring offices, decided to issue a Flood Watch for flash
flooding for the previously mentioned areas. WPC's "Slight
Risk" area encompassed zones east of the watch area so encourage
the next shift consider whether expansion of the watch east
and/or northeastward is warranted.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch from midnight MDT tonight through Thursday evening
for COZ017-020.
UT...Flood Watch from midnight MDT tonight through Thursday evening
for UTZ022-027>029.
&&
SHORT TERM...NL
LONG TERM...KAA
AVIATION...MDA
HYDROLOGY...NLHazardous weather outlook, Aug 21, 2:40 AM MST, 18 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
340 AM MDT Wed Aug 21 2024
COZ001>014-017>023-UTZ022>025-027>029-220945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
340 AM MDT Wed Aug 21 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Afternoon showers and thunderstorms will develop on terrain and
move across adjacent valleys with increased concern for localized
flooding today, as well as gusty winds and small hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Flash flooding chances increase on Thursday with a richer supply
of monsoonal moisture streaming through the region. Southwest
Colorado and southeast Utah will be favored for some of the
heaviest rainfall rates. Afternoon showers and thunderstorms
continue into the weekend. A pattern shift is developing by early
next week and will likely dry things back out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 21, 7:35 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
835 PM MDT Wed Aug 21 2024
COZ019-022-023-220315-
Animas River Basin CO-Southwest San Juan Mountains CO-
San Juan River Basin CO-
835 PM MDT Wed Aug 21 2024
...STRONG THUNDERSTORMS WILL IMPACT ARCHULETA AND SOUTHEASTERN LA
PLATA COUNTIES THROUGH 915 PM MDT...
At 834 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cedar Hill to 10 miles east of Dulce.
Movement was north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Durango, Bayfield, Pagosa Springs, Ignacio, Juanita, Falfa, Chromo,
Chimney Rock, Pagosa Junction, Allison, Bondad, Arboles, Tiffany,
Gato, Oxford, and Lonetree.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 1 and 27.
U.S. Highway 84 in Colorado between mile markers 1 and 27.
U.S. Highway 160 in Colorado between mile markers 77 and 151.
Colorado 151 between mile markers 1 and 33.
Colorado 172 between mile markers 1 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3735 10799 3735 10678 3699 10673 3700 10795
TIME...MOT...LOC 0234Z 175DEG 22KT 3689 10786 3692 10681
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BGBSpecial weather statement, Aug 21, 7:47 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
847 PM MDT Wed Aug 21 2024
COZ009-010-012-220315-
Grand and Battlement Mesas CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
847 PM MDT Wed Aug 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PITKIN...
NORTHEASTERN MESA AND SOUTH CENTRAL GARFIELD COUNTIES THROUGH 915 PM
MDT...
At 847 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 14 miles east of Collbran, or 25 miles southwest of
Glenwood Springs, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Pitkin, northeastern Mesa and south central Garfield Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3920 10780 3936 10785 3951 10746 3924 10735
TIME...MOT...LOC 0247Z 251DEG 24KT 3932 10771
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MDASpecial weather statement, Aug 21, 7:54 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
854 PM MDT Wed Aug 21 2024
COZ017>020-220330-
Uncompahgre Plateau/Dallas Divide CO-Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Northwestern San Juan Mountains CO-
854 PM MDT Wed Aug 21 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN OURAY...EASTERN SAN
MIGUEL AND CENTRAL SAN JUAN COUNTIES THROUGH 930 PM MDT...
At 853 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Sawpit to near Mountain Village
to 7 miles west of Silverton. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Telluride, Mountain Village, Ouray, Silverton, Sawpit, Ophir, Red
Mtn, Placerville, Fall Creek, Gladstone, Trout Lake, and Camp Bird.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 67 and 94.
Colorado 62 between mile markers 1 and 8.
Colorado 145 between mile markers 61 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3811 10800 3803 10764 3786 10748 3772 10777
3786 10795 3792 10822
TIME...MOT...LOC 0253Z 234DEG 21KT 3795 10816 3788 10792 3780 10780
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MDASpecial weather statement, Aug 21, 8:09 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
909 PM MDT Wed Aug 21 2024
COZ019-022-023-220400-
Animas River Basin CO-Southwest San Juan Mountains CO-
San Juan River Basin CO-
909 PM MDT Wed Aug 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ARCHULETA...SOUTHERN
HINSDALE AND EASTERN LA PLATA COUNTIES THROUGH 1000 PM MDT...
At 908 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Wolf Creek Pass to near
Durango. Movement was northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Durango, Bayfield, Pagosa Springs, La Plata, Tacoma, Vallecito,
Hesperus, Falfa, Hermosa, Trimble, and Rockwood.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 12 and 45.
U.S. Highway 160 in Colorado between mile markers 72 and 121,
between mile markers 140 and 143, and between mile markers 145 and
154.
Colorado 140 between mile markers 19 and 23.
Colorado 172 between mile markers 18 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3713 10803 3754 10809 3767 10713 3739 10713
3739 10671 3731 10670
TIME...MOT...LOC 0308Z 204DEG 21KT 3734 10682 3722 10790
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BGBSpecial weather statement, Aug 21, 8:49 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
949 PM MDT Wed Aug 21 2024
COZ003-006-017-220415-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-
949 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MESA COUNTY THROUGH
1015 PM MDT...
At 949 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fruita, or 13 miles northwest of Grand Junction, moving northeast at
25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fruita, Loma, and Redlands.
This includes the following highways...
Interstate 70 in Colorado between mile markers 12 and 22.
Colorado 139 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3910 10881 3920 10887 3937 10865 3918 10847
TIME...MOT...LOC 0349Z 240DEG 20KT 3920 10877
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MDASpecial weather statement, Aug 21, 8:50 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
950 PM MDT Wed Aug 21 2024
COZ018-019-022-220430-
Animas River Basin CO-Southwest San Juan Mountains CO-
Northwestern San Juan Mountains CO-
950 PM MDT Wed Aug 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN DOLORES...
SOUTHEASTERN SAN MIGUEL...NORTHEASTERN MONTEZUMA...CENTRAL
HINSDALE...SAN JUAN AND NORTHEASTERN LA PLATA COUNTIES THROUGH 1030
PM MDT...
At 950 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles southwest of Creede to 16 miles
northeast of Bayfield to 11 miles northwest of Durango. Movement was
north at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph. This line of storms has a
history of producing wind gusts in excess of 60 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Silverton, Rico, La Plata, Ophir, Tacoma, Hermosa, Trimble, Elk Park,
Gladstone, Trout Lake, and Rockwood.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 30 and 80.
Colorado 145 between mile markers 41 and 66.
Colorado 149 between mile markers 44 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3737 10808 3788 10810 3791 10746 3812 10700
3795 10701 3796 10707 3794 10714 3768 10715
3767 10712 3741 10746
TIME...MOT...LOC 0350Z 182DEG 26KT 3767 10722 3745 10746 3742 10799
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BGB